The U.S. Food and Drug Administration (FDA) has issued a warning about topical anesthetics that have skin-numbing effects.
Topical anesthetics are most commonly used for cosmetic procedures and to relieve burning and itching and they contain anesthetic drugs such as lidocaine, tetracaine, benzocaine, and prilocaine in a cream, ointment, or gel form.
The FDA says such products can cause serious and life-threatening side effects such as irregular heart beat, seizures and coma, and can slow or stop breathing.
According to the FDA the unexpected side effects occur in both children and adults and when the anesthetic drug is used both for approved and unapproved conditions.
Some of these drugs must be prescribed by a doctor but others may be purchased without a prescription over the counter.
When they are used for a medical procedure this is usually done in a doctors surgery by a trained medical professional.
However for a cosmetic procedure the use may not be supervised by trained health professionals.
The FDA says without this supervision, a patient may apply large amounts of topical anesthetics to their skin and this can result in high levels entering in the blood stream causing life-threatening side effects.
The FDA says topical anesthetics are sometimes used in ways not approved and at doses that may pose a risk for serious harm to consumers.
The FDA cites two cases where women, aged 22 and 25 years old, applied topical anesthetics to their legs to lessen the pain of laser hair removal.
They then wrapped their legs in plastic wrap, as they were instructed, to increase the creams' numbing effect.
Both women had seizures, fell into comas, and died from the toxic effects of the anesthetic drugs.
In both these cases the skin-numbing creams used were made in pharmacies and contained high amounts of the anesthetic drugs lidocaine and tetracaine.
With topical anesthetics the pain sensation in the skin is blocked but some of the anesthetic drugs in the products can pass through the skin into the blood stream, and if too much gets into the blood, patients can experience serious side effects.
When such products are applied to a large area of skin and remain on the skin for a long time, more of the drug passes into the blood stream.
Anesthetic drugs may also enter the blood stream if the skin is irritated or has a rash, or if the skin temperature goes up and exercise, covering the skin with a wrap, or the use of a heating pad can all increase the skin temperature.
The problem is exacerbated by the fact that the amount of the drug that can pass through the skin and enter the blood differs from person to person and is not easily defined.
Those considering having a cosmetic or medical procedure on their skin, should discuss with their doctor whether a numbing product to ease the pain is necessary and if so, a topical anesthetic is applied which is approved for that use by the FDA.
The FDA advises that patients consult their doctors before using topical anesthetics in order to understand the possible risks and adverse effects.